How to address PMR pain while decreasing prednisone

Posted by barbararene @barbararene, Feb 13, 2017

I have been diagnosed w poly myalgia rheumatica (pmr). Am taking 5 mg of predisone, was taking 10mg.
Every time I go on a low dose, symptoms come back. I can’t take pain meds, but do drink wine to ease pain, although I’m told no alcohol w prednisone. Anything you can share as far as info

@irishdancer

I have a question and a concern. I have PMR and have reduced (1 mg a month) now at 1.5. I certainly don't feel pain and discomfort like I did when I started on prednisone, but the last 2 weeks or so I have experienced slight discomfort in my neck, hips and thighs. It is certainly manageble and doesn't keep me from going about my daily exercise or sleeping. However, I read about others going up and down on prednisone to manage the pain and reduce the inflammation. Should I expect the discomfort to go away completely before quitting prednisone or do you taper to a level that is tolerable? My worry is that inflammation is still "brewing" and I may get GCA.

Jump to this post

@irishdancer, I think you ask a very good question that each of us has struggled with when tapering off of prednisone. I put my tolerable pain level between 1 and 2 on a scale of 1 to 10 with 10 being I can't take any more. But I'm sure the pain scale is different for each of us. When my primary care doc was following up with me, he was always asking about pain around my forehead and temples, jaw pain, scalp tenderness and then mentioned he wanted to make sure I didn't also have GCA. My discomfort never really went totally away when I tapered off the first time but if I remember correctly it was around a 1 or a tad more. I went back and forth between 1/2 mg and 1 mg prednisone the last six months of my first occurrence with PMR before I could finally taper off with tolerable pain/discomfort.

Do you keep a daily pain and dosage log? I think it would be a great question for your rheumatologist or doctor also.

REPLY

Thank you. This is helpful. Unfortunately, I was back up to 20 (from 5) because of big flare up and had to lower 1 mg every 4 days over 1 1/2 months to prepare to get the Pfizer Covid vaccine. I just received my second shot and will have to wait two weeks to start over with higher dose and SLOW! taper. Have lots of pain (have read the shot may induce it) right now. Tramadol and Tylenol help some. Looking forward to April.

REPLY
@ste44

Thank you. This is helpful. Unfortunately, I was back up to 20 (from 5) because of big flare up and had to lower 1 mg every 4 days over 1 1/2 months to prepare to get the Pfizer Covid vaccine. I just received my second shot and will have to wait two weeks to start over with higher dose and SLOW! taper. Have lots of pain (have read the shot may induce it) right now. Tramadol and Tylenol help some. Looking forward to April.

Jump to this post

So sorry you’re having a rough time right now—hope things improve soon.

REPLY
@johnbishop

@irishdancer, I think you ask a very good question that each of us has struggled with when tapering off of prednisone. I put my tolerable pain level between 1 and 2 on a scale of 1 to 10 with 10 being I can't take any more. But I'm sure the pain scale is different for each of us. When my primary care doc was following up with me, he was always asking about pain around my forehead and temples, jaw pain, scalp tenderness and then mentioned he wanted to make sure I didn't also have GCA. My discomfort never really went totally away when I tapered off the first time but if I remember correctly it was around a 1 or a tad more. I went back and forth between 1/2 mg and 1 mg prednisone the last six months of my first occurrence with PMR before I could finally taper off with tolerable pain/discomfort.

Do you keep a daily pain and dosage log? I think it would be a great question for your rheumatologist or doctor also.

Jump to this post

Thank you all for your replies. I think keeping a daily pain log is a very good idea. One thing that having PMR has taught me is that we really need to pain attention to what our bodies are telling us and when so that we can try to become astute at differentiating PMR pain from osteo arthritis pain, from overwork injury, etc.

REPLY

I am on three mgs pred and will
Be on forever I think. Ask your pharmacist about the wine. I think it s ok. Don’t take my word for it though.

REPLY

I asked my Rheumatologist and pharmacist about having a glass of wine and being on prednisone. They both said it was okay. Sure hoping so!

REPLY
@irishdancer

I asked my Rheumatologist and pharmacist about having a glass of wine and being on prednisone. They both said it was okay. Sure hoping so!

Jump to this post

As long as you don't have an ulcer from taking Ibuprofen or some other similar drug to ease the pain.

REPLY
@irishdancer

I asked my Rheumatologist and pharmacist about having a glass of wine and being on prednisone. They both said it was okay. Sure hoping so!

Jump to this post

My doctors told me 2-3 glasses per week.

REPLY

I have a question for you all. Have you noticed any difference in your stress levels? I was looking up how your adrenal glands react to the Prednisone and it happened to mention about it increasing stress levels. I know mine have gone up, but don't know if it has to do with being somewhat confined during this past year due to Corona Virus and now getting back to somewhat normal (I've had both my vaccines) and all that entails or if the Prednisone is to blame. I'm only on 4 mgs. and have been for a few months now. Don't dare go down as I feel I'm on the cusp of pain. Just over a year now with PMR.

REPLY

I have not noticed higer stress with prednisone. The higher the pain, the more stress.

REPLY
@ncgal

I have a question for you all. Have you noticed any difference in your stress levels? I was looking up how your adrenal glands react to the Prednisone and it happened to mention about it increasing stress levels. I know mine have gone up, but don't know if it has to do with being somewhat confined during this past year due to Corona Virus and now getting back to somewhat normal (I've had both my vaccines) and all that entails or if the Prednisone is to blame. I'm only on 4 mgs. and have been for a few months now. Don't dare go down as I feel I'm on the cusp of pain. Just over a year now with PMR.

Jump to this post

PMR lasts an average of 5.9 years. Very few are done in two years, which seems to be the belief of many doctors. Once you are on prednisone long term, it is necessary to reduce very slowly after getting to 10 mgs (reduce at 1/2 mgs and stay there for a while) because pred takes over the cortisol that your adrenal glands produce. You must 1) , give the adrenals a chance to wake up and produce cortisol, sometimes over a year. And, 2) wait for PMR to go into remission. If you go too fast you will create a flare and sometimes go all the way back to the amount you started with. If you have had a flare for a short time, sometimes upping the dose 1 or 2 mgs and then reducing to where you last felt comfortable. Go up 5 mgs, stay for a couple of days and then again go down to where you first felt little or no pain.

REPLY
@peggyp

PMR lasts an average of 5.9 years. Very few are done in two years, which seems to be the belief of many doctors. Once you are on prednisone long term, it is necessary to reduce very slowly after getting to 10 mgs (reduce at 1/2 mgs and stay there for a while) because pred takes over the cortisol that your adrenal glands produce. You must 1) , give the adrenals a chance to wake up and produce cortisol, sometimes over a year. And, 2) wait for PMR to go into remission. If you go too fast you will create a flare and sometimes go all the way back to the amount you started with. If you have had a flare for a short time, sometimes upping the dose 1 or 2 mgs and then reducing to where you last felt comfortable. Go up 5 mgs, stay for a couple of days and then again go down to where you first felt little or no pain.

Jump to this post

All true. Thanks.

REPLY
Please sign in or register to post a reply.